Colorado, 2019

Flash Flooding and Hail in Colorado, July 29, 2019

July 29, 2019 · NWS GLD · 24 events in 3 counties and zones

Severe thunderstorms produced hail to one inch in diameter. The hail destroyed approximately 500 acres of corn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
$308,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms produced hail to one inch in diameter. The hail destroyed approximately 500 acres of corn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 1:18 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 1:18 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
218 PM MDT Mon Jul 29 2019

.SHORT TERM...(This evening through Tonight)
Issued at 214 PM MDT Mon Jul 29 2019

Dewpoint coverage has been abnormal for the region with higher
dewpoints over our western coverage area and higher elevation areas.
Lower dewpoints have been observed in our lower areas to the
east. The drier air in these areas will help to reduce the threat
of any severe potential the further east you go in the CWA.

Visible satellite shows convective cumulus over northeastern Colorado and
extreme northwestern Kansas and southwestern Nebraska this
afternoon. A few isolated strong to severe storms will be possible
this afternoon into this evening with the best chance for any
severe storms being in northeastern Colorado. Current MLCAPE
values range from 1500-2000 J/kg in the region with lower values
and CIN just to the east, across the border into Kansas and
Nebraska. DCAPE values range from 1400-1500 J/kg and EBWD values
are around 40+ kts. Any storms that do fire off in northeastern
Colorado will have the potential for large hail, and some strong
wind gusts, in addition to localized heavy rainfall. The extent of
the severe coverage will remain in northeastern Colorado.

Going into the overnight hours, any remaining storms will push
mainly to the south.

.LONG TERM...(Tuesday through Monday)
Issued at 115 PM MDT Mon Jul 29 2019

Overview: A pronounced upper level ridge will prevail over the
central/southern Rockies and High Plains through the upcoming
weekend.

Tue-Wed: With a pronounced ridge in close proximity to the Tri-
State area, expect predominately dry conditions and above normal
temperatures, with highs ranging from the mid 90s to lower 100s.
Although isolated diurnal convection cannot be ruled out in
eastern Colorado during the late afternoon and evening hours on
either day -- activity may largely be confined to the Colorado
Front Range (along/west of I-25).

Thu-Mon: Ridging aloft will persist over the central/southern
Rockies and High Plains through the remainder of the long term
period. With the mid-latitude westerlies generally confined to
higher latitudes (WY/NE/SD/ND), expect near-normal to above normal
temperatures and predominately dry conditions. Isolated diurnal
convection will be possible during the late afternoon and evening
hours each day in eastern Colorado, though the majority of
activity may be confined to the Colorado Front Range (along/west
of I-25). Small amplitude waves on the southern fringe of the
westerlies and/or mesoscale features emanating from upstream
convection may alter convective evolution on any given day,
however, such features cannot be resolved with much (if any)
confidence at this range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1223 PM MDT Mon Jul 29 2019

VFR conditions are expected to prevail at GLD terminal through the
forecast period. Winds will remain breezy around 13kts this
afternoon with gusts as high as 19kts from the southeast. Winds
will gradually shift southward around 11Z. Isolated showers and
thunderstorms are possible in the area this evening. Held off on
mentioning it in the TAFs for now due to low confidence in areal
coverage of any storms that do develop. Any storms that develop
have the potential to lower ceilings and visibility in the area.

VFR conditions are expected to continue at MCK terminal through
the TAF period. Winds increase toward the end of the forecast
period, coming from the south-southeast around 14kts. An isolated
shower or thunderstorm cannot be entirely ruled out tonight,
however, overall confidence in coverage area is low at this time,
so have opted to hold off on mentioning in the TAF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...VINCENT
AVIATION...AW
Hazardous weather outlook, Jul 29, 1:19 PM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
219 PM MDT Mon Jul 29 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
219 PM MDT Mon Jul 29 2019 /319 PM CDT Mon Jul 29 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter to golf
ball size hail and wind gusts up to 65 mph will be possible late
this afternoon and evening, primarily along and west of Highway 27
between 2 pm and 9 pm MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 29, 12:58 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
158 PM MDT Mon Jul 29 2019

COZ090-292045-
Yuma County CO-
158 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
245 PM MDT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Arickaree School, or 17 miles south of Yuma,
moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 10279 4006 10279 4008 10247 3974 10245
      3975 10280 4000 10280
TIME...MOT...LOC 1957Z 267DEG 17KT 3988 10284

Vincent
Special weather statement, Jul 29, 1:25 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM MDT Mon Jul 29 2019

COZ090-292115-
Yuma County CO-
225 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cope, or 22 miles south of Yuma, moving southeast
at 15 mph.

Penny size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Joes, Abarr and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3987 10280 3991 10276 3991 10249 3980 10248
      3957 10246 3957 10280
TIME...MOT...LOC 2025Z 305DEG 13KT 3980 10275

Vincent
Special weather statement, Jul 29, 1:56 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
256 PM MDT Mon Jul 29 2019

COZ090-292145-
Yuma County CO-
256 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
345 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Highland Center, or 19 miles southwest of Holyoke,
moving southeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

This includes Highway 385 near mile marker 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 10230 4023 10228 4018 10249 4018 10263
      4028 10268 4044 10273
TIME...MOT...LOC 2056Z 319DEG 10KT 4041 10259

Vincent
Special weather statement, Jul 29, 1:57 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
257 PM MDT Mon Jul 29 2019

COZ090-292145-
Yuma County CO-
257 PM MDT Mon Jul 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Eckley, or 9 miles northwest of Wray, moving
northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wray, Alvin and Wauneta.

This includes Highway 385 between mile markers 247 and 265.

LAT...LON 4031 10205 4020 10205 4004 10237 4018 10252
      4044 10221 4044 10219
TIME...MOT...LOC 2057Z 230DEG 15KT 4017 10238

Vincent

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Hail, Yuma

When
July 29, 2:24 PM MST
Where
Yuma County, 3.52 mi N of Kirk
Measured
1.75 in hail
Reported by
Public
Coordinates
39.671, -102.594

The public reported via Twitter hail at least golf ball size north of Kirk. The report included a photo comparing several large hail stones to a quarter.

Hail, Yuma

When
July 29, 2:33 PM MST
Where
Yuma County, 6.15 mi ESE of Clarkville
Measured
1 in hail
Crop damage
$308,000
Reported by
Public
Coordinates
40.350, -102.510

The public reported that at least quarter size hail destroyed 500 acres of corn and that the hail was all flat.

Hail, Yuma

When
July 29, 2:33 PM MST
Where
Yuma County, 2.32 mi SSE of Clarkville
Measured
4 in hail
Reported by
Public
Coordinates
40.350, -102.600

Hail, Yuma

When
July 29, 2:38 PM MST
Where
Yuma County, 3.35 mi SE of Clarkville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.350, -102.570

Hail, Kit Carson

When
July 29, 2:59 PM MST
Where
Kit Carson County, 15.9 mi N of Stratton
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.530, -102.590

Ping pong to golf ball hail reported. The wind blown hail broke two windows.

Hail, Kit Carson

When
July 29, 3:14 PM MST
Where
Kit Carson County, 10.41 mi N of Stratton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -102.594

The spotter reported via Twitter lots of golf ball hail. Location and time estimated by radar.

Thunderstorm Wind, Yuma

When
July 29, 3:25 PM MST
Where
Yuma County, 0.87 mi SW of Wray Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.090, -102.240

The Wray Airport AWOS (K2V5) measured a wind gust to 66 mph.

Thunderstorm Wind, Kit Carson

When
July 29, 3:29 PM MST
Where
Kit Carson County, 2.08 mi ESE of Vona
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.294, -102.712

Wind gusts to 60 mph were estimated. Two large semi trucks were reportedly blown over on Interstate 70 by the strong winds.

Hail, Yuma

When
July 29, 3:30 PM MST
Where
Yuma County, 3.13 mi W of Wray
Measured
1.75 in hail
Reported by
Public
Coordinates
40.075, -102.289

The public reported via Facebook comment golf ball hail three miles west of Wray. The report also included a picture of several large hail stones.

Hail, Yuma

When
July 29, 3:33 PM MST
Where
Yuma County, 2.04 mi W of Wray
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.075, -102.268

This was near Stalker lake.

Hail, Kit Carson

When
July 29, 3:37 PM MST
Where
Kit Carson County, Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.300, -102.600

Also reported small tree limbs down due to hail and wind.

Thunderstorm Wind, Kit Carson

When
July 29, 3:40 PM MST
Where
Kit Carson County, 0.53 mi E of Stratton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.300, -102.590

The public reported via Facebook message wind gusts estimated to 80 mph near Stratton. The report included pictures of wind and hail damage with crop damage and hail stones on the ground. The time was estimated by radar.

Thunderstorm Wind, Kit Carson

When
July 29, 3:50 PM MST
Where
Kit Carson County, 4.28 mi E of Stratton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.300, -102.520

Hail, Kit Carson

When
July 29, 3:56 PM MST
Where
Kit Carson County, 3.43 mi E of Stratton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.295, -102.536

Hail, Kit Carson

When
July 29, 4:10 PM MST
Where
Kit Carson County, 9.81 mi SW of Bethune
Measured
1 in hail
Reported by
Public
Coordinates
39.130, -102.600

The public reported via Facebook message crop damage from wind and hail twelve miles south of Stratton. The report also included a picture of hail stones on the ground about one inch in diameter.

Hail, Kit Carson

When
July 29, 4:20 PM MST
Where
Kit Carson County, 13.46 mi SW of Bethune
Measured
1 in hail
Reported by
Public
Coordinates
39.070, -102.613

A corn field was completely destroyed by large hail.

Hail, Kit Carson

When
July 29, 4:59 PM MST
Where
Kit Carson County, Stratton
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.600

Hail, Cheyenne

When
July 29, 5:15 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.820, -102.350

The Cheyenne county dispatch reported broken windows, rain gauges, small tree limbs down due to at least quarter size hail. They also reported larger hail stones but couldn't provide an estimate.

Thunderstorm Wind, Cheyenne

When
July 29, 5:15 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.820, -102.350

The Cheyenne County Sheriff's Office Facebook page reported multiple power lines down and water over roadways. Radar estimated the time of the event.

Flash Flood, Kit Carson

When
July 29, 5:15 PM MST
Where
Kit Carson County, 2.4 mi E of Stratton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.301, -102.555

Emergency management reported that US Hwy 24 was flooded between CR 33 and CR 34 due to heavy rain.

Flash Flood, Cheyenne

When
July 29, 5:40 PM MST
Where
Cheyenne County, 1.11 mi WSW of Cheyenne Wells to 1.09 mi WSW of Cheyenne Wells
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.815, -102.370

The local 911 dispatch reported a few inches of water over the roadway on US Hwy 40 eastbound into Cheyenne Wells.

Flash Flood, Cheyenne

When
July 29, 6:30 PM MST
Where
Cheyenne County, 0.55 mi N of Cheyenne Wells to 0.49 mi N of Cheyenne Wells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.828, -102.351

Local law enforcement reported flash flooding along US Hwy 385 just north of Cheyenne Wells due to heavy rain.

Hail, Cheyenne

When
July 29, 6:31 PM MST
Where
Cheyenne County, 4.36 mi E of Firstview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -102.450

One inch diameter hail was reported from Cheyenne Wells to Firstview. Time was estimated by radar.

Flash Flood, Cheyenne

When
July 29, 7:00 PM MST
Where
Cheyenne County, 0.36 mi SW of Cheyenne Wells to 0.4 mi S of Cheyenne Wells
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.817, -102.355

Trained spotter reported flash flooding due to heavy rain near the Cheyenne County Fair Grounds along US Hwy 40.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836210, 836209, 836211, 836212, 836213, 836215, 836235, 836233, 836216, 836218, 836219, 836237, 836238, 836222, 836231, 836226, 836224, 836225, 836234, 867119, 867118, 867120, 836230, 867122.